Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 2, 2018, 4:39 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 4:39 PM CDT (21:39 UTC)
- Expired
- May 2, 2018, 5:17 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:50 PM CDT | TSTM WND GST 60 | 3 S Preston, IA | COMBINATION WITH SEVERE HAIL, DESTROYED A BI-CARBONATE ROOF ON A DAIRY BARN. |
| May 2, 4:50 PM CDT | HAIL 1 | 3 Nnw Goose Lake, IA | IN COMBINATION WITH SEVERE WIDNS, DESTROYED A BI-CARBONATE ROOF ON A DAIRY BARN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506
WUUS53 KDVN 022139
SVRDVN
IAC045-097-022230-
/O.NEW.KDVN.SV.W.0003.180502T2139Z-180502T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
439 PM CDT WED MAY 2 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in east central Iowa...
Northeastern Clinton County in east central Iowa...
* Until 530 PM CDT
* At 439 PM CDT, a severe thunderstorm was located near Delmar, or 8
miles southeast of Maquoketa, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Preston, Delmar, Miles, Charlotte, Welton, Andover, Spragueville,
Green Island, Van Buren, Goose Lake, Bryant, Teeds Grove,
Reeceville and Camp Miss-Elk-Ton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4191 9060 4202 9064 4218 9029 4212 9021
4198 9016
TIME...MOT...LOC 2139Z 245DEG 31KT 4199 9054
HAIL...1.00IN
WIND...60MPH
$$
ERVIN5 follow-up statements
903
WWUS53 KDVN 022146
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
446 PM CDT WED MAY 2 2018
IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
446 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...
At 446 PM CDT, a severe thunderstorm was located near Charlotte, or
10 miles east of Maquoketa, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Preston, Delmar, Miles, Charlotte, Andover, Spragueville, Green
Island, Van Buren, Goose Lake, Bryant, Teeds Grove, Reeceville and
Camp Miss-Elk-Ton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4193 9059 4202 9064 4218 9029 4212 9021
4198 9016
TIME...MOT...LOC 2146Z 245DEG 30KT 4201 9048
HAIL...1.00IN
WIND...60MPH
$$
ERVIN181
WWUS53 KDVN 022150
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
450 PM CDT WED MAY 2 2018
IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
450 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...
At 449 PM CDT, a severe thunderstorm was located over Preston, or 12
miles east of Maquoketa, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Preston, Miles, Charlotte, Andover, Spragueville, Green Island, Van
Buren, Goose Lake, Reeceville, Camp Miss-Elk-Ton, Teeds Grove and
Bryant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4195 9052 4204 9059 4218 9029 4212 9021
4198 9016
TIME...MOT...LOC 2149Z 247DEG 29KT 4202 9044
HAIL...1.00IN
WIND...60MPH
$$
ERVIN336
WWUS53 KDVN 022155
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
455 PM CDT WED MAY 2 2018
IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
455 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...
At 454 PM CDT, a severe thunderstorm was located over Preston, or 14
miles northwest of Clinton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Preston, Miles, Charlotte, Andover, Spragueville, Green Island, Van
Buren, Goose Lake, Reeceville, Camp Miss-Elk-Ton and Teeds Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4196 9046 4207 9052 4218 9029 4212 9021
4198 9016
TIME...MOT...LOC 2154Z 250DEG 28KT 4202 9039
HAIL...1.00IN
WIND...60MPH
$$
ERVIN478
WWUS53 KDVN 022208
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
508 PM CDT WED MAY 2 2018
IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
508 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...
At 507 PM CDT, a severe thunderstorm was located near Miles, or 13
miles north of Clinton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Miles, Andover, Green Island, Reeceville, Teeds Grove and Camp
Miss-Elk-Ton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4198 9031 4213 9039 4218 9029 4212 9021
4198 9016
TIME...MOT...LOC 2207Z 253DEG 29KT 4204 9025
HAIL...1.00IN
WIND...60MPH
$$
ERVIN433
WWUS53 KDVN 022217
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
517 PM CDT WED MAY 2 2018
IAC045-097-022227-
/O.CAN.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
517 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN CLINTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4198 9031 4213 9039 4218 9029 4212 9021
4198 9016
TIME...MOT...LOC 2214Z 245DEG 31KT 4208 9014
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:07 PM CDT, 32 minutes earlier.
Area forecast discussion, May 2, 4:07 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 407 PM CDT Wed May 2 2018 .SYNOPSIS... Issued at 336 PM CDT Wed May 2 2018 The latest sfc analysis continues to show quasi-stationary boundary undulating almost in place from the northeastern GRT LKS, down bi- secting IA from northeast-to-southwest, and acrs central KS. Pooled sfc DPTs in the low to mid 60s to the lee of this feature acrs much of the local area driving buoyancy/CAPEs of 1000-2000 J/KG. But lack of much of a trigger/forcing and CAP aloft has kept a lid on much of any convection so far. But the special sounding released form the local office shows that the CAP has eroded and RADAR indicating that things are perculating. Deep southwestern CONUS effectively arching active southwesterlies up acrs the southern/central plains and the mid/ upper MS RVR Valley. The area will continue to be under the gun for rounds of strong to severe convection into Thu night. After the TROF pushes east through the region, fair and seasonably warm weather left in it's wake until a northwest flow system brings about the next chance of precipitation from late Saturday night into Sunday. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 336 PM CDT Wed May 2 2018 Front continuing to sag into the cwa will be the focus for convection tonight. Main window for severe weather potential will be this evening possibly into the early overnight, with aid of the low level jet and approaching shortwave. Mode appears to be multicell with hail and wind threat, with potential for some linear segments possibly evolving upscale from KS/MO/sw IA into a QLCS and moving along/s of front with attendant damaging wind threat. Anticipate a decrease in convection coverage late tonight through Thursday AM with waning nocturnal LLJ and weak subsidence in wake of passing wave and any organized convection. Then will storms redevelop by mid afternoon along any residual outflow boundaries, with some potential for strong to isolated severe storms. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 336 PM CDT Wed May 2 2018 Main window for severe threat Thursday looks to once again favor the evening with main forcing /height falls aloft/ beginning to overspread the area. Trend has been to slow a bit more with positive tilt trough, and so may see more organized convection developing to our west propagating into cwa during the evening with a damaging wind and large hail threat. Also a non-zero tornado threat exists should convection grow upscale into QLCS, or ahead of surface low where winds locally backed enhancing low level SRH. Still anticipate around an inch of rain widespread by Friday morning with areas of higher amounts of 2+ inches in locations where storms move over repeatedly. Drying out and pleasant weather then for Friday into Saturday as weak high pressure builds quickly into the region. Still indications of another front for late Saturday into early Sunday with chance of showers and possibly a few storms. Then another stretch of dry and pleasant weather to start next week, with indications of our next precipitation chances toward the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1240 PM CDT Wed May 2 2018 VFR level clouds will trend toward MVFR level from the west this afternoon, especially at CID and DBQ with slow moving front sagging toward those areas from the northwest. Gusty southwest winds will decrease and become west to northwest at those sites near the front as the afternoon and into the evening period progresses. Will have to be on the watch as several short fuse HiRes models keep trying to ignite isolated to sctrd thunderstorms along and several miles either side of the I80 corridor later this afternoon and into the evening. This activity will have to battle a cap in place, but with afternoon heating there may be a chance. If these storms get going, they could be strong and produce high variable wind gusts and hail, as well as locally heavy downpours. After this potential afternoon/early evening window there may be a lull in the convection, before more thunderstorm clusters move in from the southwest after 10-11 PM and last through 3-4 AM in the morning. These later night storms will have a chance of being strong and impact the TAF sites as well. Some light fog possible in the VCNTY of the front where winds go light and variable in relatively high SFC DPT fields. ..12.. && .HYDROLOGY... Issued at 1230 PM CDT Wed May 2 2018 Widespread forecasted rainfall of 1 to 2 inches is currently expected by Friday morning. This, on top of the current snowmelt flood working downstream the Mississippi River, will result in Minor to Moderate flooding along some stretches of the river. The Mississippi River at New Boston is now expected to reach the Moderate Flood Stage level. Otherwise, no changes to flood forecast categories were made at this time. Due to some uncertainty in the 24 to 36 hour rainfall forecast amounts, Mississippi River level forecasts may vary from what is currently being indicated. However, the NCRFC notes that any rainfall on top of the current record snowmelt flood wave would push the main stem Mississippi River a bit higher. If significant rainfall does NOT occur in the next 36 hours, these forecast crests may be lowered. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...05 LONG TERM...05 AVIATION...12 HYDROLOGY...14
Hazardous weather outlook, May 2, 3:56 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 356 PM CDT Wed May 2 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 356 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will continue to develop this afternoon and move across portions of the Outlook Area through early evening. then another round of storms is expected to move into the area from the southwest after mid evening and into the overnight. Severe weather is possible with both rounds, with the main threats being large hail and wind gusts up to 60 mph. Areas that manage to get hit by a couple of rounds of storms may receive locally heavy rainfall. Flooding is expected along portions of the Mississippi River late this week and into the following week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Severe thunderstorms are likley Thursday afternoon and evening. The Storm Prediction Center has the entire area in a slight risk for severe storms on Thursday. Damaging winds, large hail, and a few tornadoes will all be possible. Locally heavy rainfall will also be a factor under the passing thunderstorm clusters. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, and again Thursday afternoon and evening. Please report any severe weather to the Quad Cities Weather Forecast Office.
In the hours before
Special weather statement, May 2, 4:27 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT WED MAY 2 2018
IAC101-107-183-022200-
Keokuk-Washington-Jefferson-
427 PM CDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK...
SOUTHWESTERN WASHINGTON AND NORTHERN JEFFERSON COUNTIES UNTIL 500 PM
CDT...
At 426 PM CDT, a strong thunderstorm was located over Abingdon, or 10
miles northwest of Fairfield, moving northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Brighton, Richland, Batavia, Maharishi Vedic City, Packwood, Pleasant
Plain, Coppock, Abingdon, Ollie, West Chester, Fairfield Municipal
Airport, Perlee, Linby, East Pleasant Plain, Pekin, Germanville,
Brookville, Lake Darling State Park, Washington County Fairgrounds
and Rubio.
LAT...LON 4136 9180 4116 9167 4116 9172 4110 9172
4097 9218 4116 9218 4116 9222
TIME...MOT...LOC 2126Z 243DEG 31KT 4108 9215
ERVINSpecial weather statement, May 2, 4:31 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 431 PM CDT WED MAY 2 2018 IAC045-097-022200- Jackson-Clinton- 431 PM CDT WED MAY 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON AND NORTHERN CLINTON COUNTIES UNTIL 500 PM CDT... At 431 PM CDT, a strong thunderstorm was located over Delmar, or near Maquoketa, moving northeast at 35 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Preston, Delmar, Charlotte, Welton, Spragueville, Goose Lake, Bryant and Lyons. LAT...LON 4189 9071 4198 9076 4217 9043 4197 9029 TIME...MOT...LOC 2131Z 242DEG 29KT 4197 9064 ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:14 PM CDT | Special Weather Statement | DVN | Delaware | 46 min |
| May 1, 8:25 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 35 min |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Dubuque | 12 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Clinton | 15 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Scott | 15 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Muscatine | 18 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 19 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Louisa | 21 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 21 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Des Moines | 23 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Des Moines, Lee | 23 days |
| May 2, 4:27 PM CDT | Special Weather Statement | DVN | Jefferson | 33 min |
| May 2, 4:31 PM CDT | Special Weather Statement | DVN | Clinton | 29 min |
| May 2, 5:00 PM CDT | Special Weather Statement | DVN | Washington | 45 min |
| May 2, 5:04 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 56 min |
| May 2, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 15 min |
| May 2, 6:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 56 min |
| May 2, 6:47 PM CDT | Tornado Warning | DVN | Keokuk | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.